Alert archive / Virginia / Special Weather Statements in 2012

Special Weather Statement, NWS Blacksburg, VA

May 2, 2012City of Martinsville, Virginia

NWS Blacksburg, VA issued this special weather statement at May 2, 2012, 5:13 PM EDT for City of Martinsville, Virginia. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2012, 5:13 PM EDT (21:13 UTC)
Expired
May 2, 2012, 6:15 PM EDT
In force
62 min
Issued by
NWS Blacksburg, VA

County City of Martinsville, VA

The radar

The Roanoke radar (KFCX), 31 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 5:26 PM EDTHAIL 14 Wsw Fairy Stone State, VAQUARTER SIZE HAIL AT 67 CHEVY LANE ALONG ROUTE 57
May 2, 5:35 PM EDTHAIL 0.883 Sw Fairy Stone State, VAUP TO NICKEL SIZE HAIL COVERING THE GROUND AT THE WESTERN ENTRANCE TO THE FAIRY STONE STATE PARK ON ROUTE 57

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.2 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 727 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
727 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

495 
WWUS81 KRNK 022113
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
513 PM EDT WED MAY 2 2012

VAZ032-043-022215-
HENRY VA-PATRICK VA-
513 PM EDT WED MAY 2 2012

...A STRONG THUNDERSTORM WILL AFFECT WESTERN HENRY AND EASTERN 
PATRICK COUNTIES...

AT 509 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF
WOOLWINE...MOVING EAST AT 35 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING HAIL UP TO DIME SIZE. 

THIS STORM WILL BE NEAR FAIRY STONE STATE PARK AROUND 520 PM...
SANVILLE AROUND 525 PM...BASSETT AROUND 530 PM...FIELDALE AROUND 535
PM...COLLINSVILLE AROUND 540 PM AND MARTINSVILLE CITY AROUND 545 PM.

LAT...LON 3669 8031 3686 8029 3687 8022 3685 8014
      3685 8007 3682 8007 3678 8003 3679 8001
      3679 8002 3683 8000 3680 7985 3662 7987

$$

RAB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at May 2, 4:14 PM EDT, 59 minutes earlier.

Area forecast discussion, May 2, 4:14 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
414 PM EDT WED MAY 2 2012

.SYNOPSIS...

A FRONTAL BOUNDARY DRAPED EAST TO WEST ACROSS OUR AREA THIS
EVENING WILL PROVIDE THE FOCUS FOR SPOTTY SHOWER AND THUNDERSTORM
ACTIVITY...MAINLY ACROSS THE MOUNTAINS. EXPECT AN UPPER LEVEL
DISTURBANCE TO LIFT NORTH FROM THE GULF COAST ON THURSDAY...AND
TRIGGER WIDELY SCATTERED THUNDERSTORMS ACROSS THE MOUNTAINS DURING
THE LATE AFTERNOON AND THE EVENING.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 300 PM EDT WEDNESDAY...

RADAR INDICATES SPOTTY SHOWER AND THUNDERSTORM ACTIVITY THIS
AFTERNOON...DEVELOPING MAINLY SOUTH OF A BOUNDARY STRETCHING FROM
TAZEWELL COUNTY TO CHARLOTTE COUNTY IN VIRGINIA. THUNDERSTORM
ACTIVITY HAS BEEN WEAK FOR THE MOST PART...BUT DID NOTICE ONE OR
TWO STRONG THUNDERSTORM ACROSS THE NORTH CAROLINA MOUNTAINS
EARLIER. WITH MAXIMUM AFTERNOON HEATING OCCURRING...WILL HAVE TO
KEEP A CLOSE EYE ON THE RADAR AS AN UPPER LEVEL DISTURBANCE
APPROACHES THE AREA FROM WEST VIRGINIA OVER THE NEXT FEW HOURS. AS
SUCH...STORM PREDICTION CENTER HAS ISSUED AN OUTLOOK FOR CENTRAL
VIRGINIA...STATING THE POSSIBILITY OF A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE FORECAST REGION. EXPECT A FEW STORMS TO BECOME
SEVERE THIS EVENING...WITH LARGE HAIL AND STRONG WINDS. SHOWER AND
THUNDERSTORM ACTIVITY WILL FIZZLE GRADUALLY AFTER SUNSET...AND
EXPECT ALL CONVECTION TO BE GONE SHORTLY AFTER MIDNIGHT.

THE OVERNIGHT HOURS ARE EXPECTED TO REMAIN QUIET...WITH PATCHY
LIGHT FOG DEVELOPING ACROSS THE AREA. FOG WILL LIKELY BE THICKER
IN AREAS WHICH RECEIVE A HEAVY RAIN THIS EVENING. OTHERWISE...
SOUTHERLY FLOW WILL KEEP SUMMERLIKE CONDITIONS ESTABLISHED ACROSS
OUR AREA OVERNIGHT...AND WILL BE LOOKING FOR LOW TEMPERATURES IN
THE UPPER 50S AND THE LOW 60S.

THE MAIN CONCERN FOR THURSDAY WILL BE THE REDEVELOPMENT OF
THUNDERSTORM ACTIVITY DURING THE AFTERNOON AND EVENING. A STRONG
UPPER LEVEL DISTURBANCE WILL MOVE NORTH FROM THE GULF COAST
TONIGHT...AND WILL PUSH NORTHEAST THROUGH TENNESSEE...KENTUCKY
AND WEST VIRGINIA DURING THE EVENING. BELIEVE THIS DISTURBANCE
WILL TRIGGER SCATTERED STRONG TO SEVERE THUNDERSTORMS ACROSS THE
MOUNTAINS...WITH LARGE HAIL AND DAMAGING WINDS AS THE PRIMARY
CONCERNS. HEAVY RAIN WILL ALSO BE A CONCERN...BUT STORMS SHOULD
MOVE FAST ENOUGH SO AS NOT TO SIT OVER ANY ONE PLACE FOR AN
EXTENDED PERIOD OF TIME. TEMPERATURES WILL REMAIN VERY SUMMERLIKE
ON THURSDAY THANKS TO CONTINUED DEEP SOUTHERLY FLOW...AND WE CAN
EXPECT HIGHS REACHING INTO THE MID 80S OVER THE MOUNTAINS..AND
INTO THE LOW 90S ACROSS THE PIEDMONT.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
AS OF 200 PM EDT WEDNESDAY...

THE MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT LIFTING AND WEAKENING
THE UPPER LEVEL SHORT WAVE CURRENTLY ACROSS THE GULF COAST STATES.
AS THIS SYSTEM MOVES THROUGH LATE THURSDAY INTO EARLY FRIDAY...GOOD
UPPER LEVEL DIVERGENCE COMBINED WITH LINGERING INSTABILITY AND LOW
LEVEL THETA-E RIDGE SHOULD PRODUCE A FAIRLY ORGANIZED AREA OF STORMS
IN THE WESTERN PORTION OF THE FORECAST AREA...SO INCREASED POPS
THURSDAY NIGHT.

DEW POINTS REMAINING IN THE 60S WILL KEEP OVERNIGHT LOWS MUGGY...AND
SOME LOCATIONS WILL HAVE THE POTENTIAL TO BREAK RECORD HIGH MINIMUMS
(SEE CLIMATE SECTION BELOW).

FRIDAY'S FORECAST IS A CHALLENGING ONE...AND WHILE TEMPERATURES HAVE
THE POTENTIAL TO BE VERY WARM...KEPT READINGS A DEGREE OR TWO BELOW
GUIDANCE WITH THE POSSIBILITY OF WIDESPREAD CLOUD COVER FROM MORNING
STORMS. STILL...ENOUGH INSTABILITY REMAINS AND ANOTHER WAVE MOVING
THROUGH THE NORTHERN PERIPHERY OF THE RIDGE WILL BRING ANOTHER ROUND
OF SCATTERED STORMS.

A SIMILAR PATTERN WILL BE IN PLACE SATURDAY...BUT WITH THE GFS NOT
INDICATING ANY SIGNIFICANT UPPER WAVES MOVING THROUGH THE NW
FLOW...COVERAGE OF SHOWERS AND STORMS SHOULD BE LESS.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
AS OF 200 PM EDT WEDNESDAY...

THE RNK FORECAST AREA WILL RESIDE ON THE NORTHERN PERIPHERY OF AN
UPPER LEVEL RIDGE FOR MUCH OF THE LONG TERM PERIOD. THE 00Z ECMWF IS
MUCH MORE AGGRESSIVE IN WEAKENING THE UPPER RIDGE NEXT WEEK...BUT
THE ITS ENSEMBLE MEAN SUGGESTS THE AMPLITUDE OF APPROACHING
UPPER LEVEL TROF MID-WEEK WILL BE MUCH WEAKER...PLACING OUR AREA IN
MORE OF A ZONAL FLOW.

A FAIRLY MOIST LOW LEVEL ENVIRONMENT COMBINED WITH WEAK UPPER LEVEL
WAVES MOVING THROUGH THE NORTHERN PERIPHERY OF THE RIDGE...WILL KEEP
A CHANCE OF THUNDERSTORMS FOR THE AREA EACH DAY.

AFTER A WEAK BACKDOOR COLD FRONT MOVES THROUGH OUR AREA LATE
SATURDAY NIGHT/EARLY SUNDAY...TEMPERATURES SHOULD BE SLIGHTLY
COOLER...BUT STILL ABOVE NORMAL...UNLESS A COMPLEX OF STORMS BRINGS
WIDESPREAD CLOUD COVER OVER THE REGION.

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 200 PM EDT WEDNESDAY...

ALL STATIONS ARE REPORTING VFR CONDITIONS THIS AFTERNOON...WITH
MOST OF THE REGION REPORTING A SCATTERED TO BROKEN CU FIELD. RADAR
ALSO INDICATES A FEW SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE
REGION...HOWEVER NONE OF THIS ACTIVITY IS ORGANIZED.

SHOWER AND THUNDERSTORM COVERAGE IS EXPECTED TO INCREASE ACROSS
THE AREA BY LATE AFTERNOON AND EARLY EVENING AS AFTERNOON HEATING
HELPS DESTABILIZE THE ATMOSPHERE. A FEW THUNDERSTORMS WILL BECOME
SEVERE...WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN. HEAVY
RAIN WITH THESE STORMS MAY ALSO TEMPORARILY LOWER VISIBILITIES TO
LESS THAN A MILE. THUNDERSTORM COVERAGE WILL GRADUALLY DIMINISH
AFTER SUNSET WITH THE LOSS OF DAYTIME HEATING.

SOUTHERLY FLOW WILL REMAIN ESTABLISHED OVERNIGHT...AND WITH LIGHT
WINDS AND SCATTERED CLOUDS...MAINLY CIRRUS BLOWOFF LEFT OVER FROM
EARLIER CONVECTION...WILL EXPECT PATCHY FOG TO DEVELOP ACROSS THE
AREA. VISIBILITIES ARE EXPECTED TO FALL INTO THE 3SM TO 5SM RANGE
FOR MOST AIRPORTS SHORTLY BEFORE SUNRISE...HOWEVER VISIBILITIES
MAY FALL AS LOW AS 1SM AT LOCATIONS WHERE HEAVY RAINFALL OCCURS
THIS EVENING. VISIBILITIES WILL IMPROVE QUICKLY BEGINNING AROUND
9AM.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP THURSDAY.
WHILE CONVECTION WILL BE POSSIBLE ANYWHERE ACROSS THE REGION
BEGINNING DURING LATE MORNING...THUNDERSTORM ACTIVITY IS EXPECTED
TO INCREASE IN BOTH COVERAGE AND INTENSITY DURING THE LATE
AFTERNOON AND EVENING ACROSS THE MOUNTAINS AS AN UPPER LEVEL
DISTURBANCE LIFTS NORTHEAST FROM TENNESSEE THROUGH WEST VIRGINIA.
BLF...LYH...AND BCB CAN EXPECT THE GREATEST THUNDERSTORM COVERAGE...
HOWEVER WILL NOT RULE OUT THUNDERSTORMS AT ROA...DAN...LYH. A FEW
OF THESE THUNDERSTORMS WILL AGAIN BE SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS.

SUB-VFR CONDITIONS FOR CEILINGS MAY RETURN LATE IN THE WEEKEND AS HIGH
PRESSURE BUILDS SOUTH ALONG THE LEE OF THE APPALACHIANS AFTER THE
PASSAGE OF A BACKDOOR COLD FRONT.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
AS OF 200 PM EDT WEDNESDAY...

ALL STATIONS ARE REPORTING VFR CONDITIONS THIS AFTERNOON...WITH
MOST OF THE REGION REPORTING A SCATTERED TO BROKEN CU FIELD. RADAR
ALSO INDICATES A FEW SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE
REGION...HOWEVER NONE OF THIS ACTIVITY IS ORGANIZED.

SHOWER AND THUNDERSTORM COVERAGE IS EXPECTED TO INCREASE ACROSS
THE AREA BY LATE AFTERNOON AND EARLY EVENING AS AFTERNOON HEATING
HELPS DESTABILIZE THE ATMOSPHERE. A FEW THUNDERSTORMS WILL BECOME
SEVERE...WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN. HEAVY
RAIN WITH THESE STORMS MAY ALSO TEMPORARILY LOWER VISIBILITIES TO
LESS THAN A MILE. THUNDERSTORM COVERAGE WILL GRADUALLY DIMINISH
AFTER SUNSET WITH THE LOSS OF DAYTIME HEATING.

SOUTHERLY FLOW WILL REMAIN ESTABLISHED OVERNIGHT...AND WITH LIGHT
WINDS AND SCATTERED CLOUDS...MAINLY CIRRUS BLOWOFF LEFT OVER FROM
EARLIER CONVECTION...WILL EXPECT PATCHY FOG TO DEVELOP ACROSS THE
AREA. VISIBILITIES ARE EXPECTED TO FALL INTO THE 3SM TO 5SM RANGE
FOR MOST AIRPORTS SHORTLY BEFORE SUNRISE...HOWEVER VISIBILITIES
MAY FALL AS LOW AS 1SM AT LOCATIONS WHERE HEAVY RAINFALL OCCURS
THIS EVENING. VISIBILITIES WILL IMPROVE QUICKLY BEGINNING AROUND
9AM.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP THURSDAY.
WHILE CONVECTION WILL BE POSSIBLE ANYWHERE ACROSS THE REGION
BEGINNING DURING LATE MORNING...THUNDERSTORM ACTIVITY IS EXPECTED
TO INCREASE IN BOTH COVERAGE AND INTENSITY DURING THE LATE
AFTERNOON AND EVENING ACROSS THE MOUNTAINS AS AN UPPER LEVEL
DISTURBANCE LIFTS NORTHEAST FROM TENNESSEE THROUGH WEST VIRGINIA.
BLF...LYH...AND BCB CAN EXPECT THE GREATEST THUNDERSTORM COVERAGE...
HOWEVER WILL NOT RULE OUT THUNDERSTORMS AT ROA...DAN...LYH. A FEW
OF THESE THUNDERSTORMS WILL AGAIN BE SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS.

SUB-VFR CONDITIONS FOR CEILINGS MAY RETURN LATE IN THE WEEKEND AS HIGH
PRESSURE BUILDS SOUTH ALONG THE LEE OF THE APPALACHIANS AFTER THE
PASSAGE OF A BACKDOOR COLD FRONT.

&&

.CLIMATE...
MAY SEE A RECORD HIGH MINIMUM TEMPERATURE TIED FOR BLUEFIELD FOR
TODAY IF THE TEMPERATURE DOES NOT FALL BELOW 65 DEGREES BEFORE
MIDNIGHT. THIS WOULD TIE THE RECORD SET IN 2010.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...NF
NEAR TERM...NF
SHORT TERM...KK/PH
LONG TERM...PH
AVIATION...NF/PM
CLIMATE...
Hazardous weather outlook, May 2, 3:56 PM EDT, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
356 PM EDT WED MAY 2 2012

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-032000-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
MERCER-SUMMERS-MONROE-GREENBRIER-
356 PM EDT WED MAY 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING. STORMS MAY CONTAIN
HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AN UPPER LEVEL DISTURBANCE WILL TRIGGER WIDELY SCATTERED
THUNDERSTORMS ACROSS THE MOUNTAINS ON THURSDAY AFTERNOON AND
EVENING. A FEW STORMS WILL BECOME STRONG TO SEVERE...PRODUCING
LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ043>047-058-059-032000-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
356 PM EDT WED MAY 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW THUNDERSTORMS ARE POSSIBLE THIS EVENING. STORMS MAY CONTAIN
HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AN UPPER LEVEL DISTURBANCE WILL TRIGGER SPOTTY THUNDERSTORMS ACROSS THE
PIEDMONT ON THURSDAY AFTERNOON AND EVENING. A FEW STORMS WILL BECOME
STRONG TO SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 2, 2:08 PM EDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
208 PM EDT WED MAY 2 2012

NCZ019-021830-
WILKES NC-
208 PM EDT WED MAY 2 2012

...A STRONG THUNDERSTORM WILL AFFECT WILKES COUNTY...

AT 206 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF
DEEP GAP...MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. IF
ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE
A VEHICLE. SUDDEN WIND GUSTS MAY BE STRONG ENOUGH TO CAPSIZE YOUR
VESSEL.

THIS STORM WILL BE NEAR ELKVILLE AROUND 220 PM AND WILKESBORO
RESERVOIR AROUND 230 PM.

LAT...LON 3602 8135 3604 8139 3607 8142 3609 8151
      3612 8154 3615 8150 3622 8119 3605 8110
      3602 8118 3603 8121 3602 8127 3599 8132
Special weather statement, May 2, 3:38 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
338 PM EDT WED MAY 2 2012

NCZ018-019-022015-
WATAUGA NC-WILKES NC-
338 PM EDT WED MAY 2 2012

...A STRONG THUNDERSTORM WILL AFFECT WATAUGA AND WILKES COUNTIES...

AT 335 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF BLOWING ROCK...MOVING EAST AT 15 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR DARBY AROUND 355 PM...DEEP GAP AROUND 400 PM
AND MAPLE SPRINGS AROUND 415 PM.

LAT...LON 3610 8153 3611 8155 3612 8165 3622 8167
      3625 8149 3624 8148 3625 8146 3627 8139
      3609 8136
Special weather statement, May 2, 5:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
513 PM EDT WED MAY 2 2012

VAZ032-043-022215-
HENRY VA-PATRICK VA-
513 PM EDT WED MAY 2 2012

...A STRONG THUNDERSTORM WILL AFFECT WESTERN HENRY AND EASTERN
PATRICK COUNTIES...

AT 509 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF
WOOLWINE...MOVING EAST AT 35 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING HAIL UP TO DIME SIZE.

THIS STORM WILL BE NEAR FAIRY STONE STATE PARK AROUND 520 PM...
SANVILLE AROUND 525 PM...BASSETT AROUND 530 PM...FIELDALE AROUND 535
PM...COLLINSVILLE AROUND 540 PM AND MARTINSVILLE CITY AROUND 545 PM.

LAT...LON 3669 8031 3686 8029 3687 8022 3685 8014
      3685 8007 3682 8007 3678 8003 3679 8001
      3679 8002 3683 8000 3680 7985 3662 7987

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 8:00 PM EDTSpecial Weather StatementRNKFloyd30 min
May 2, 5:16 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick, City of Martinsville59 min
May 2, 6:26 PM EDTSevere Thunderstorm WarningRNKPatrick26 min
May 2, 6:41 PM EDTSpecial Weather StatementRNKBedford49 min
May 2, 7:03 PM EDTSevere Thunderstorm WarningRNKBedford42 min
May 2, 7:09 PM EDTSpecial Weather StatementRNKRockbridge36 min
May 2, 7:46 PM EDTSevere Thunderstorm WarningRNKBedford59 min
May 2, 2:08 PM EDTSpecial Weather StatementRNKWilkes22 min
May 2, 3:38 PM EDTSpecial Weather StatementRNKWatauga37 min

Nearby

Special Weather Statements in Virginia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.